Hypothyroid and HRT

Hello all, I need a bit of advice regarding my levothyroxine dose. I currently take 100mcg of levothyroxine and I'm usually feeling ok at that dose. However I have recently stopped taking oestrogen only 1mg that I have taken for 5 years. My GP said that it was time to stop hrt as I had been on it long enough. Well I stopped completely 3 weeks ago and am now feeling rubbish. My nails have flaked and broken as far down as the middle of fingernail. The worst problem is intense, REALLY INTENSE itching in the downstairs dept. The itch is not too bad during the day but unbearable at night in bed. GP treated me with anti yeast tablet, pessary and topical canesten. This made no difference so she has now prescribed a moisturising lotion for washing and told me to avoid all chemicals down there and to stop using fabric softener. I have been using this washing lotion since Monday and it's now Saturday. After this rambling can anyone advise whether it is the stopping of the oestrogen that is causing these problems or whether my hypo symptoms and dose will have been affected due to no longer taking hrt.

14 Replies

  • Sounds like Atrophic Vaginitis. Here is some info...


    If it is this, you need the Oestrogen back. You might just get away with a topical oestrogen cream. You don't say how old you are, whether you are sexually active and if so, if you are able to have intercourse without pain and bleeding (if not, then I would say that is definitely a case of AV).

  • Thanks for the info. I think this describes me exactly. I am 57 and not sexually active so that side of things is not a problem. I will go and see a different GP in the practice to ask for the oestrogen cream. I hope they don't find some excuse not to let me try it. The washing lotion may be ok for a minor itch now and again but this is horrendous. I can't imagine my GP who is female by the way would put up with this. I am exhausted during the day as I can't sleep with this. It is driving me up the wall and I feel that if I can't get some proper sleep soon I will be having to ask for sleeping tablets. As I replied to another poster she would probably be happy to prescribe antidepressants and tell me it's some sort of psychological problem. I feel like a proper nagging, moaning old woman. Dee

  • I am sorry I have no answer to your question, but I wanted to ask you why your doctor took you off estrogen? Is there a five limit when it comes the use of estrogen? I am asking because I have been taking it for four and a half year now (day 5-25 of cycle), combined with progesterone (day 15-25 of cycle).

  • Hi the cat346, My GP said that 5 years is considered safer and that I am now 57 and should not need it any longer. She is not the one who cannot sleep at night because of this itching. I'm very disappointed and really quite annoyed with her. I suppose she would be quite happy to prescribe some sort of antidepressant and tell me it's all in my head.

  • That's really horrible! If she is not likely to change her mind, would it be possible for you to find another doctor?

  • If it is AV (I have experienced it, that is why I recognised it in you) you may end up as I did, with screaming pain (it's agony) and bleeding as the vaginal walls get thinner and thinner. But one thing I can say, the Oestrogen cream, if you get the right one for you (I can recommend Ovestin and I have it nightly) then you will have INSTANT relief! Not so long ago there was a radio 4 programme all about this as it is a little known (talked about) problem but in our age group, especially if you are exercising, it is becoming more and more of a problem.

  • Hi Doris,

    What nasty symptoms! It's rather cruel to cut you off HRT completely!

    Perhaps ask your GP to prescribe one of the safer bio-identical brands of HRT, if the one she took you off is synthetic. If she'll only prescribe something local, there are also pessaries, as well as the creams other folks have mentioned.

    A herbalist friend recommended wild yam cream, too. I think that's a natural progesterone cream, that's applied to the inner arms, where the skin is thinnest. I didn't try it, but most things she recommended were good advice.

    I take a brand of HRT that my friend's gynae sister recommends as being safest, which we both find marvellous. After 6 years of crazy hot flushes & a lot of pain, I found it such a relief. I think the benefits outweigh any potential risk.


  • Which brand are you taking please?

  • I was using elleste solo for 5 years and had no problems with it. Oestrogen only as I have had a hysterectomy.

  • Thanks Doris :)

  • Angelique.

  • Thanks Leverette :)

  • Thanks Leverette, I will get an appointment for Monday and ask about the creams and pessaries as I can't go on like this. Dee

  • I buy Wellspring's Twenty to One, bio identical cream, (instead of using HRT) which has oestrogen in the progesterone cream which is good for Dry Vagina and VA too. :)

    Oestrogen is definitely needed to stop dryness or VA.

    Many report that the progesterone cream gives a better sleep.

You may also like...